Chemotherapy

A support group for everything about chemotherapy, being treated and side effects. Tell others about your experiences and get answers to your questions.

Jaw pain

Jenna D
Posted by

Just wondered if it's an effect from chemo or I need to see dentist my oncologist said it's an effect from chemo. I have like a tooth pain and jaw ache but the tooth pain moves to different teeth. 

Dreamthief
Posted by

Hi  

This sounds like it could be down to the Oxaliplatin as an uncommon side effect can be laryngeal or jaw spasms also phantom tooth pain as the chemo can affect the nerves in the jaw.

Does this pain occur mostly when you first go to bite/swallow something or is it more or less constant ?

From what I can make out cold food and drink seems to make it worse but it is worth mentioning it to your onco team again if it doesn't ease off within a few more days.

Sometimes giving the chemo slower can help - it may mean adding an hour to your session but if it helps it could be worth it ?

If you try a search using oxaliplatin and tooth pain you may find some helpful info but stick with reputable sites :)

G n' J

Jenna D
Posted by

Hello dreamthief they they have lowered my dose to 90% now as my feet have become worse and they said its nerve damage and said my jaw and teeth ache is from chemo. It becomes worse when I eat and differs to different teeth the pain is more an ache and not unbearable just aggravating and paracetamol does help just hope it don't get worse as my next treatment is Monday. Thankyou for your reply x

cattiewhitty
Posted by

Hi there. Yes I had exactly the same. My Consultant said it was a side effect of one of the chemo drugs. It went completely

After chemo finished 

Cattie

Natalie2016
Posted by

I had crazy jaw pain too! Felt like teeth getting pulled out and really hurt to open my jaw. What chemo are you guys on? I am on ABVD for Hodgkin's lymphoma. The pain really started on day 4 after my first treatment and lasted a few days. I just had my second chemo today so I guess I will see what this week brings. I am curious if you are on the same drugs as me!

Dreamthief
Posted by

Hi  

If you are on ABVD (info link) chances are it's the Vinblastine - Sometimes Vinblastine may cause jaw pain or difficulty in swallowing. This is because of the effect of Vinblastine on the cranial nerve, which runs down the side of the face. These effects are temporary and usually wear off gradually once treatment is finished.

Quite a few chemotherapy drugs can have similar effects on specific parts of the body :(

It may be worth keeping a chemo diary so you know what to expect and roughly when - you can compare notes between sessions too.

G n' J

Natalie2016
Posted by

Thanks for that. The nurses said it wasn't s typical side effect but boy was it painful. Tomorrow is my day 4 again so hoping it doesn't happen again. I will have to look up that cranial nerve! Today's side effects aren't too bad. Just feel wonky in general. Oh time for another zofran. My phone is my drug reminder now!

LB26
Posted by

Hi Natalie, 

I hope you see this message and I hope you have beaten this horrible disease. I started chemo last Thursday for stage 2 classical hodgkin's lymphoma and I have been fortunate not to have any nausea or sickness, however the jaw pain is ridiculously painful! Been prescribed codine for it but has hardly touched it.

Did you ever have any relief through trwtment for this? 

Thanks, 

Luke

Natalie2016
Posted by

Hi Luke, I’m sorry to hear about your jaw pain. I am in remission! Although I still constantly worry about every pain or bump but I know that’s normal. As for my jaw pain - it didn’t last the whole time, so I hope it is the same for you. I only had it after the first few chemos (abvd). I just managed with Tylenol and those days it hurt I pretty well had soup or things I didn’t have to chew. But it did hurt! Like someone pulling my teeth out.

Just know that the end is in sight, it likely won’t hurt the whole time (fingers crossed!) as it didn’t for me but everyone is different....

It will get better! Sorry I have no miracle advice or drug...